Henry's kitchen table is littered with drug paraphernalia. There are syringes, bottles, vials, nebulizers and a pill cutter.
Despite appearances, Henry is not a drug abuser. He is a respectable senior citizen. But like many older people, Henry has so many prescribed drugs it is almost impossible to keep them straight.
He takes insulin and Glucophage for diabetes; Lanoxin, Lasix, Coumadin and K-Dur for his heart; Proventil, prednisone, theophylline and Azmacort for asthma; cimetidine for heartburn; Darvocet and amitriptyline for arthritis and back pain. In addition to these prescription medicines, Henry uses over-the-counter ibuprofen for inflammation and milk of magnesia for constipation.
Henry complains that he is a walking drugstore. It's hardly any wonder he can barely drag himself through the day. Some of these medications are incompatible or inappropriate for older people like Henry.
Part of the problem is that Henry has a lot of ailments. But his physicians have not coordinated his prescriptions, and he has far too many. Side effects and drug interactions have turned him into a ticking time bomb.
Recent testimony before the Senate Special Committee on Aging details the extent of the problem. Data show that more than one in six Medicare patients receive at least one inappropriate medication. Hundreds of thousands of older people are hospitalized every year because of adverse drug reactions.
Often, the most serious complications are indirect and hard to document. Experts estimate that dizziness or unsteadiness caused by medicine is responsible for 32,000 hip fractures from falls. As many as 16,000 automobile accidents among elderly drivers are attributed to drug-related impairment of vision, judgment or coordination.
As America ages, medical schools will have to improve the way they teach geriatric pharmacology. Older people are far more vulnerable to side effects from certain drugs.
Until that day, however, patients will need to watch out for themselves. Often their grown children find they too need to know more about their parents' medications.
We have prepared a Guide to Drugs and Older People that lists medications considered dangerous for the elderly, as well as those that may contribute to confusion or cause ulcers. There is also a drug safety questionnaire to be filled out by the physician and pharmacist. Anyone wanting a copy, please send $2 with a long (No.10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No.O-729, P.O. Box 52027, Durham, NC 27717-2027.
Henry needs one physician to review all his medications. That person should spot dangerous interactions, such as that between cimetidine and theophylline (the theophylline could be boosted to toxic levels). With careful supervision, it may be possible for Henry to simplify his drug regimen and reduce his risk of serious side effects.
Question: I have recently started taking Cordarone for an irregular heart rhythm. What drugs does it interact with?
Answer: The list is too long and complex for us to include all interactions. If you also have to take Lanoxin, Coumadin or certain beta blockers such as Inderal (propranolol), Tenormin (atenolol) or Toprol XL (metoprolol), your physician will have to be extremely vigilant and monitor your response. Tagamet HB may also pose problems.
Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their latest book is The People's Pharmacy: Completely New and Revised (St. Martin's Press).